| Model Number |
101034712 |
| Health Effect - Clinical Code |
Inflammation (1932)
| Date of Event |
04/27/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Customer service did not conduct troubleshooting with the customer because she indicated that she had done troubleshooting on her own and had also switched out her pumping kit parts, but this had not resolved the suction issue.The customer was sent a replacement device and return of her original device was requested for testing/evaluation.The customer was contacted by a complaint handler on multiple occasions, including in writing, to get additional information, with no response as of the date of this report.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that her freestyle breast pump had low suction and she had mastitis, for which she was prescribed antibiotics.
Additional Manufacturer Narrative
The device was evaluated on (b)(6) 2020 with two sets of the customer's parts as received and it failed vacuum testing; therefore the customer's complaint is plausible.The vacuum test was then conducted using a lab kit with the customer's pump and it passed.Refer to attached product evaluation.When a pump fails with the customer kit, but not the lab kit, any issue is typically attributable to the kit, not the pump.In this case, it was noted in the evaluation that the customer's connectors, tubing, and membranes had residue on them.Any foreign contaminants that hinder the device's ability to form an adequate vacuum seal could potentially result in lower suction.It is very difficult to determine exactly how much contamination under normal use is needed for pump vacuum to suffer, but it is a known failure mode causing low suction.The freestyle instructions for use details cleaning procedure for the parts and accessories.It is also a common troubleshooting item to check.